Diabetes Alert Day (cont.)

In type 1 diabetes, symptoms tend to come on more suddenly. Type 1 diabetes is a totally different disease. Here the body does not make insulin. The pancreas -- the organ which produces insulin -- is attacked and destroyed. It results in a deficiency of insulin and more abrupt symptoms. Without insulin, blood sugars progressively increase, you develop symptoms of excess urination, thirst, dehydration, and headaches. Because the body uses sugars as a source of energy, without insulin the body now needs to use something else, so it starts to break down fats or something called ketones. Those ketones build up in the body and can produce a life-threatening situation, which is known as ketoacidosis.

People with type 1 diabetes are usually diagnosed acutely. They come to the emergency room dehydrated and are usually diagnosed with type 1 diabetes in this acute, life-threatening situation. People with type 2 diabetes are usually diagnosed in the physician's office and in hindsight because many complications of the disease can be explained by having diabetes years before that visit.

MEMBER QUESTION:
I started on insulin two weeks ago because I measured a 14 on the A1c, with meter readings too high to record (> 500). The dosage given to me was 70/30 insulin, 20 units before breakfast, 10 units before dinner. This brought the meter readings down to the mid- 200 to high 300 range. But that's as far as the readings will drop. I have experimented with larger doses and am now up to 40 in the morning and 20 at night. But it makes absolutely no difference, the readings are stalled. I've tried fasting for 4-5 hours after a shot and the glucose readings bounced up into the 400s. Yes, I should talk to my doctor but that's expensive on my limited income. I just need to know at what point it becomes obvious that insulin won't work for me. I don't want to keep adding more if nothing will come of it. Is insulin the end of the line for me when it comes to treatment?

NAZARIO:
We can try and briefly answer your question, but it's clearly more complicated than it seems. You've just recently started insulin and there's a lot of information you have not given me, such as if you were on pills before, when you were diagnosed with diabetes, whether you are overweight and obese and what your age is.

Older individuals need to be more careful with insulin. You need to know more about insulin; 70/30 means that there is a premixed insulin with 70% NPH, 30% regular insulin, or a combination of a long-acting and a short-acting insulin. The formula given for insulin is 2/3 in the morning, 1/3 in the evening. We look to see what happens in the blood sugars when giving insulin and after a period of three to 40 days I tend to make a readjustment; you started out at a small dose of 20 and 10.

I don't know if you're taking other medications in combination with insulin. There is a formula for how much insulin the body requires based on your weight. The more you weigh the more insulin your body requires per kilo. What you've changed your formula to is now a doubling of your dose, so 40 in the morning, 20 in the evening is nothing close to what the body does.

I would advise that the best action for you at this point is to speak with a diabetic educator who can teach you about the different types of insulin and how they work and how to adjust them, as well as when to adjust them because sometimes an adjustment may be from dinner to bedtime is all that's needed. Sometimes a change in the insulin is all that's needed and sometimes a boost in the dose is all that's needed. But every patient is different, and not having information on your particular case, it would be difficult to say what you, in particular, should do.

My advice would be to see a diabetic educator who's typically less costly to see yet more informative many times than a physician. Or, many local hospitals or community centers have diabetes education programs which are free. Participate in those. Those will help you get a better grasp of how to manage your diabetes, because ultimately your management of diabetes is what determines success and will reduce your risk of complications in the future.

"Remember, when a diabetic patient is placed on an antidepressant, medications need to be chosen cautiously. A few of these medications can alter blood sugars and cholesterol levels, so it's always a good idea to discuss these with your health care provider."

MEMBER QUESTION:
Will antidepressants help with blood sugar control since
stress can raise it?

NAZARIO:
Stress most definitely can increase a person's blood sugar. Stress can be in the form of emotional stress or physical stress, like undergoing surgery or an infection. What stress does to the body is that it increases the levels of certain hormones and in a nutshell, these hormones counter-react to what insulin is trying to do. These hormones tend to increase sugar as a mode of survival during a period of stress. We see it all the time.

The classic example is the patient that comes in whose sugars are always controlled: The perfect patient -- exercising, eating right and has a hemoglobin A1c that is consistently stable. But suddenly the sugars are going up and we can't attribute it to anything. They're taking their medications, following their diet, and their medications aren't expired. Then we talk about some of the social and psychological issues the patient is undergoing, and we find out the social things which affect the patient and that translates into a stress reaction that can increase blood sugars. This reaction is not something you only see with blood sugars. We see that stress can increase blood pressure, and occasionally -- in the extreme -- can cause chest pain.